Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 259, NWS Blacksburg, VA

September 27, 2016Campbell County, City of Lynchburg, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 27, 2016, 11:22 PM EDT for Campbell County, City of Lynchburg, Virginia. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2016, 11:22 PM EDT (03:22 UTC)
Expired
Sep 28, 2016, 12:15 AM EDT
In force
53 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Campbell County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 105 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 11:35 PM EDTHAIL 1Rustburg, VABROADCAST MEDIA RELAYS REPORT OF QUARTER SIZE HAIL FALLING WITHIN THE CITY OF RUSTBURG, VIRGINIA.
Sep 27, 11:45 PM EDTHAIL 1Concord, VABROADCAST MEDIA RELAYS REPORT OF QUARTER SIZE HAIL FALLING WITHIN THE CITY OF CONCORD, VIRGINIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.4 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2016-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2016-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2158 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

107 
WUUS51 KRNK 280322
SVRRNK
VAC031-680-280415-
/O.NEW.KRNK.SV.W.0259.160928T0322Z-160928T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1122 PM EDT TUE SEP 27 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CAMPBELL COUNTY IN CENTRAL VIRGINIA...
  THE SOUTHERN AND EASTERN CITY OF LYNCHBURG IN CENTRAL VIRGINIA...

* UNTIL 1215 AM EDT

* AT 1121 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HODGES...
  MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LYNCHBURG...
  ALTAVISTA...
  CONCORD...
  RUSTBURG...
  AND HODGES.

THIS INCLUDES THE FOLLOWING LOCATIONS LIBERTY UNIVERSITY AND
LYNCHBURG AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3707 7911 3709 7913 3708 7915 3711 7921
      3712 7921 3711 7922 3716 7931 3745 7917
      3743 7914 3740 7912 3741 7911 3739 7906
      3740 7906 3735 7897 3730 7895
TIME...MOT...LOC 0321Z 207DEG 21KT 3717 7921 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
2 follow-up statements
821 
WWUS51 KRNK 280355
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 PM EDT TUE SEP 27 2016

VAC680-280404-
/O.CAN.KRNK.SV.W.0259.000000T0000Z-160928T0415Z/
CITY OF LYNCHBURG VA-
1155 PM EDT TUE SEP 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR THE CENTRAL CITY OF LYNCHBURG
HAS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3723 7907 3730 7912 3734 7906 3736 7907
      3739 7906 3740 7906 3735 7897 3730 7895
TIME...MOT...LOC 0354Z 207DEG 21KT 3734 7910 

$$

VAC031-280415-
/O.CON.KRNK.SV.W.0259.000000T0000Z-160928T0415Z/
CAMPBELL VA-
1155 PM EDT TUE SEP 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR NORTHEASTERN CAMPBELL COUNTY...

AT 1154 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BOCOCK...
MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CONCORD...
AND RUSTBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3723 7907 3730 7912 3734 7906 3736 7907
      3739 7906 3740 7906 3735 7897 3730 7895
TIME...MOT...LOC 0354Z 207DEG 21KT 3734 7910 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
277 
WWUS51 KRNK 280407
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1207 AM EDT WED SEP 28 2016

VAC031-280416-
/O.EXP.KRNK.SV.W.0259.000000T0000Z-160928T0415Z/
CAMPBELL VA-
1207 AM EDT WED SEP 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CAMPBELL COUNTY
WILL EXPIRE AT 1215 AM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HEAVY RAIN REMAINS
POSSIBLE IN THE FAR NORTHEAST PORTION OF THE COUNTY.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3723 7907 3730 7912 3734 7906 3736 7907
      3739 7906 3740 7906 3735 7897 3730 7895
TIME...MOT...LOC 0406Z 207DEG 21KT 3740 7906 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 8:34 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Sep 27, 8:34 PM EDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
834 PM EDT Tue Sep 27 2016

.SYNOPSIS...
A stationary front with weak areas of low pressure extended from
the Mid Atlantic states to Louisiana. Another cold front will
track through the Ohio and Tennessee Valleys on Wednesday and
Wednesday night. This low pressure system over the Mid Atlantic
will move slowly northeast into New England this weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 800 PM EDT Tuesday...

Front stalled near the Blue Ridge combined with increasing
dynamics from southward moving and deepening upper low from the
Great Lakes region allowing for continued development of fairly
robust convection across the Piedmont. With lowering
heights/temperatures aloft and still warm/moist air east of the
front with PWATS around 1.7 inch, this is likely to continue.

Dynamics will continue to increase overnight as the upper low
continues to sag southward into the central Appalachians. This
will result in continued and renewed convection along and
northeast along the spine of the Blue Ridge. Advertised pops have
a good handle on the expected pattern, so will not make any
changes at this time.

Temperatures just a tad warmer than forecast. Sharp contrast in
air mass between areas west of the front/Blue Ridge and locations
to the east. Dewpoints range from the upper 30s around LWB to near
70 around DAN. Overnight lows will range from the upper 40s
northeast part of the CWA to upper 60s southeast where PWATS are
high.

As of 335 PM EDT Tuesday...

Front was hung up along the Blue Ridge this afternoon. Lowered
clouds had just cleared out of the piedmont after 2PM. MSAS
analysis showed east of the front that the lifted index values
were as high as -5 where there has been breaks in the clouds
today. Highest probability for precipitation remains east of a
Lynchburg to Wilkesboro line. Expect a sharp gradient on the
western side of the clouds and precipitation tonight and
Wednesday.

Mean flow from 850-500mb will be from the southwest tonight and
Wednesday which will result in little movement of the surface
front. Axis of deepest moisture and lift will remain over the
piedmont of Virginia and North Carolina on Wednesday. Models fill
low clouds and some fog back in overnight, especially east of the
Blue Ridge. Amount of clearing on Wednesday will be the biggest
influence on afternoon high temperatures. Fog is also expected to
form overnight in the western river valleys.

Have lowered minimum temperatures in southeast West Virginia based
on the lack of cloud cover and the surface dew points that have
lowered in the mid 30s to lower 40s. Otherwise stayed close to
bias corrected MAV guidance for lows tonight and highs on
Wednesday.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 300 PM EDT Tuesday...

Closed upper low center in the Ohio Valley Wednesday evening will
move eastward and reach Eastern Kentucky by Thursday night.
Scattered showers and thunderstorms associated with the shortwave
riding northward along the frontal boundary will continue Wednesday
evening into Wednesday night as the low digs south. The SWODY2 has
highlighted a marginal risk for severe weather east of the Blue
Ridge mountains. Low temperatures Wednesday night will range from
the mid 40s in the northwest mountains to the lower 60s in the
Piedmont. Coop guidance suggest that a few lower 40s may be
possible.

A cold front will drop southeast out of the Ohio valley and move
east into the Appalachians on Thursday. Scattered showers and
thunderstorms will develop ahead and along the frontal boundary.
Some the thunderstorms could be strong with hail, gusty winds and
heavy downpours. An impressive low to mid level lapse rates combined
with very low freezing heights across the area could help the hail
potential. High temperatures on Thursday will vary from around 60
degrees in the west to the lower 70s in the East. Cloudy conditions
with scattered showers will continue Thursday night. The best chance
for rain will be across the north. Low temperatures Thursday night
will vary from lower 40s in the mountains to the mid 50s in the
Piedmont.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 300 PM EDT Tuesday...

Closed upper low over Kentucky Friday morning lifts northward in the
Ohio Valley this weekend. The low center continue to push into the
Great lakes by Sunday evening and New England by Monday. The low will
move into the Atlantic ocean on Tuesday. Meanwhile, the potential
for tropical low development across the Caribbean may lead to a
threat for the southeast early next week. This is being monitored by
the NHC and WPC.

Temperatures will start cooler for Friday with clouds along with
unsettled weather and improve Saturday, then moderate Sunday into
Tuesday.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 800 PM EDT Tuesday...

Highly variable conditions across the region this evening as a
cold front near the Blue Ridge has stalled and represents a sharp
contrast between much drier/stable air west of the Blue Ridge to
moist, unstable air east of the Blue Ridge. Scattered
thunderstorms continue to develop along and east of the front. As
a deepening upper low continues to sag southward from the Great
Lakes into the Central Appalachians over the next 24 hours or
so...expect convection to actually increase over the next few
hours across the VA/NC Piedmont ahead of the front. Temperatures
are cooling aloft...so some of these storms continue to be strong
to isolated severe, which should decrease as the night goes on.
However, the coverage will likely increase.

West of the Blue Ridge, potential for late night/early morning
dense fog exists where skies are clear and radiational cooling is
effective, especially after 08Z. East of the Blue Ridge, clouds
and showers should prevent the development of dense fog. However,
widespread low clouds are expected east of the front with mainly
MVFR cigs becoming IFR at times during the late night/early
morning hours.

Wednesday will be unsettled east of the Blue Ridge with scattered
showers, some thunderstorms and mainly MVFR cigs through much of
the day. To the west, expect greater periods of VFR cigs.

Winds will be light and variable overnight, tending to become
southeast to south 5-7kts Wednesday.

Medium confidence in cigs and vsbys through the TAF valid period.
Medium confidence in wind speed/direction through the TAF valid
period.

Extended aviation discussion...

A deep upper low will remain over the Ohio and Tennessee Valley
through Friday. This will keep variable clouds, MVFR cigs, and
periods of -SHRA across the region through much of the period.
Saturday is the most likely day to be drier and have VFR conditions.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/RAB
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/RAB
Hazardous weather outlook, Sep 27, 4:32 AM EDT, 18 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
432 AM EDT TUE SEP 27 2016

VAZ034-035-044>047-058-059-280845-
BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
432 AM EDT TUE SEP 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAVY RAIN IS POSSIBLE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT
WHICH COULD LEAD TO RAPID RISES OF CREEKS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ022>024-032-033-043-280845-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-HENRY-
432 AM EDT TUE SEP 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-280845-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
432 AM EDT TUE SEP 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Local storm report, Sep 27, 8:49 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
849 PM EDT TUE SEP 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     5 ESE BASSETT           36.74N 79.90W
09/27/2016                   HENRY              VA   TRAINED SPOTTER

            TREE DOWN IN A BACKYARD. TIME RADAR ESTIMATED.

&&

JRUCKMAN
Local storm report, Sep 27, 9:17 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
917 PM EDT TUE SEP 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TSTM WND GST     5 ESE MAYFIELD          36.48N 79.49W
09/27/2016  E0 MPH           CASWELL            NC   911 CALL CENTER

            TREE DOWN ON NUNNALY RD NEAR GERMANTOWN RD.

&&

JRUCKMAN
Special weather statement, Sep 27, 9:25 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 PM EDT TUE SEP 27 2016

VAZ044-045-280230-
PITTSYLVANIA-CAMPBELL-
925 PM EDT TUE SEP 27 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PITTSYLVANIA AND
SOUTHWESTERN CAMPBELL COUNTIES THROUGH 1030 PM EDT...

AT 924 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PITTSVILLE...
MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL
CAN ALSO BE EXPECTED WITH THIS THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
ALTAVISTA...
HURT...
EVINGTON...
HODGES...
AND PITTSVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3710 7904 3694 7947 3702 7953 3703 7951
      3701 7948 3702 7946 3703 7948 3706 7949
      3707 7948 3706 7946 3706 7944 3713 7940
      3728 7922
TIME...MOT...LOC 0124Z 236DEG 22KT 3702 7945

RAB
Special weather statement, Sep 27, 10:39 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1039 PM EDT TUE SEP 27 2016

NCZ005-VAZ043-044-280330-
ROCKINGHAM-PITTSYLVANIA-HENRY-
1039 PM EDT TUE SEP 27 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA AND SOUTHEASTERN HENRY
COUNTIES...

AT 1039 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER EDEN...MOVING
EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
EDEN...
MAYFIELD...
LAWSONVILLE...
HARRISONS CROSSROADS...
AND RUFFIN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3649 7981 3658 7978 3665 7952 3634 7954
TIME...MOT...LOC 0239Z 278DEG 11KT 3649 7971

RAB
Special weather statement, Sep 27, 10:51 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1051 PM EDT TUE SEP 27 2016

NCZ004-005-280345-
ROCKINGHAM-STOKES-
1051 PM EDT TUE SEP 27 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STOKES AND WESTERN
ROCKINGHAM COUNTIES...

AT 1048 PM EDT...STRONG THUNDERSTORMS WERE LOCATED JUST NORTHEAST OF
AYERSVILLE AND ANOTHER WAS LOCATED BETWEEN DILLARD AND MEADOWS...
BOTH MOVING SOUTHEAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM. FREQUENT LIGHTNING AND VERY HEAVY RAINFALL CAN BE EXPECTED
WITH THESE THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
EDEN...
WENTWORTH...
MAYODAN...
MADISON...
AND WALNUT COVE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3626 8013 3633 8029 3654 8001 3654 7987
      3641 7963 3625 7997
TIME...MOT...LOC 0248Z 293DEG 8KT 3648 7999

RAB
Special weather statement, Sep 27, 11:16 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1116 PM EDT TUE SEP 27 2016

VAZ044>046-280415-
APPOMATTOX-PITTSYLVANIA-CAMPBELL-
1116 PM EDT TUE SEP 27 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN
APPOMATTOX...NORTHEASTERN PITTSYLVANIA...AND CAMPBELL COUNTIES AND
THE CITY OF LYNCHBURG THROUGH 1215 AM EDT...

AT 1116 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ALTAVISTA...
MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM. FREQUENT LIGHTNING AND VERY HEAVY RAINFALL CAN BE EXPECTED
WITH THIS THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
ALTAVISTA...
HURT...
RUSTBURG...
AND CONCORD.

THIS INCLUDES THE FOLLOWING LOCATIONS LIBERTY UNIVERSITY AND
LYNCHBURG AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3702 7916 3713 7938 3723 7934 3739 7923
      3741 7926 3742 7925 3745 7925 3747 7920
      3743 7914 3741 7914 3740 7912 3741 7911
      3739 7906 3742 7907 3732 7883
TIME...MOT...LOC 0316Z 207DEG 21KT 3715 7924

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 8:28 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville62 min
Sep 27, 9:25 PM EDTSpecial Weather StatementRNKCampbell65 min
Sep 27, 11:16 PM EDTSpecial Weather StatementRNKCampbell, City of Lynchburg59 min
Sep 27, 11:49 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell35 min
Sep 28, 12:13 AM EDTSpecial Weather StatementRNKBuckingham62 min
Sep 28, 2:22 PM EDTSpecial Weather StatementRNKCity of Danville53 min
Sep 28, 2:26 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville64 min
Sep 28, 3:08 PM EDTSpecial Weather StatementRNKFloyd, Montgomery, Pulaski, City of Radford52 min
Sep 28, 3:22 PM EDTAreal Flood AdvisoryRNKHalifax, Pittsylvania, City of Danville3 hr
Sep 28, 3:32 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville58 min
Sep 28, 3:35 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Montgomery, Pulaski, Roanoke, City of Radford55 min
Sep 28, 4:08 PM EDTSevere Thunderstorm WarningRNKBotetourt, Franklin, Montgomery, Roanoke, City of Roanoke, City of Salem67 min
Sep 28, 4:15 PM EDTFlash Flood WatchRNKAmherst, Appomattox, Buckingham, Campbell, Charlotte, Halifax and 6 more26 hr
Sep 28, 4:32 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax, Pittsylvania58 min
Sep 28, 4:52 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Roanoke53 min
Sep 28, 5:44 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Botetourt, Campbell, City of Lynchburg61 min
Sep 28, 6:15 PM EDTTornado WarningRNKAmherst, Bedford, City of Lynchburg30 min
Sep 28, 6:42 PM EDTTornado WarningRNKAmherst, Appomattox33 min
Sep 28, 7:07 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham53 min
Sep 28, 7:34 PM EDTSpecial Weather StatementRNKBotetourt, Rockbridge, City of Buena Vista, City of Lexington, City of Roanoke56 min
Sep 28, 7:41 PM EDTSpecial Weather StatementRNKHenry, Pittsylvania, City of Danville64 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.